Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Melbourne, FL

August 10, 2020Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 10, 2020, 7:52 PM EDT for Lake County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 7:52 PM EDT (23:52 UTC)
Expired
Aug 10, 2020, 8:30 PM EDT
In force
38 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Lake County, FL

The radar

The Tampa radar (KTBW), 97 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS52 KMLB 102352
SVRMLB
FLC069-110030-
/O.NEW.KMLB.SV.W.0067.200810T2352Z-200811T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
752 PM EDT Mon Aug 10 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Lake County in east central Florida...

* Until 830 PM EDT.

* At 752 PM EDT, a severe thunderstorm was located near Lake Louisa,
  or 11 miles west of Bay Lake, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Louisa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2835 8193 2849 8179 2849 8166 2835 8166
      2835 8179 2836 8179 2836 8186 2835 8186
TIME...MOT...LOC 2352Z 037DEG 15KT 2842 8175 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith
1 follow-up statement
195 
WWUS52 KMLB 110028
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
828 PM EDT Mon Aug 10 2020

FLC069-110037-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-200811T0030Z/
Lake FL-
828 PM EDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAKE COUNTY WILL
EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Melbourne.

LAT...LON 2835 8193 2849 8179 2849 8166 2835 8166
      2835 8179 2836 8179 2836 8186 2835 8186
TIME...MOT...LOC 0027Z 037DEG 15KT 2831 8185 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:21 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 3:21 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
321 PM EDT Mon Aug 10 2020

.DISCUSSION...
Rest of Today-Tonight... The subtropical high across the area will
continue to cause weak low level flow for ECFL. The east coast sea
breeze devolved fairly quickly late this morning and moved inland
through the afternoon. Scattered showers formed along the sea
breeze, mainly over the inland areas. Mesoscale models show
scattered activity west of I95 through late afternoon, but suspect
additional storms will develop along the boundary collisions between
lake/sea/mesoscale outflows, with the highest concentration expected
to be in the inland counties, through early evening. The steering
flow continues to be weak, causing the storm motion to be slow and
erratic. Convection will gradually wind down through mid-late
evening.

PoP chances near 30 percent close to the coast with 40-60 percent
for the inland areas. Parameters are in place for a few strong
storms once again. The main threats will continue to be frequent
cloud to ground lightning strikes, gusty winds up to 45 to 55 mph,
small coin-sized hail, and torrential downpours. A quick 2-3 inches
of rain is possible due to a slow storm motion. This could result in
localized flooding of roadways and other poor drainage or low lying
areas. Temperatures this evening will be normal for this time of
year, with lows in the mid 70s.

Tue-Wed...(Previous discussion) Weak high pressure stretches
westward across the peninsula within the lower levels to promote a
generally light flow pattern. A weakness in the mid-level pattern
develops over the U.S. Southeast, providing a place for modest
amounts of moisture to collect and pool just north of the area.
Synoptically, the associated wind pattern directionally adjusts to
the slight lowering of pressure over north FL. Even so, given the
overall weak flow pattern, modulated thermal circulations will be
the primary driver for local distribution and timing of daily
convection, with propagation being the dominate component to
motion vectors. Anticipate both coastal sea breezes to be
productive while advancing inland generating secondary and
tertiary convection among mergers and outflow interactions. PoPs
will be lowest east of Interstate 95 from Cape Canaveral southward
at 30-50 percent. PoPs peaking over the interior at 60-80 percent
from mid afternoon to early evening each day. Max temps in the
L/M90s, with min temps M/U70s.

Thu-Sun...For the late week, models agree that the western Atlantic
ridge will remain stubborn, with the associated axis overhead and
perhaps shifting ever so slightly northward. Said models diverge in
solutions for Mid-Atlantic Seaboard for the upcoming weekend, but
content to maintain the stubbornness of the ridge for the
peninsula. The GFS favors a progressively greater onshore flow,
which is more consistent with the recent forecast package. Since
flow remains weak, will not deviate much from inherited numbers
with PoPs 50-60 percent along the coast and 60-70 percent far
inland. Max temps L/M90s, except U80s at the immediate coast. Min
temps M/U70s.

&&

.AVIATION...VFR conditions continuing outside of convection.
IFR-MVFR in/around mainly afternoon-evening showers/lightning
storms. Activity expected to increase in both coverage/intensity
well inland late today as the sea breeze continues to make quick
progress inland. Rain/cloud debris will diminish through late
evening/overnight. A few strong storms possible again late today
over the interior. Threats to aviation include torrential downpours,
frequent lightning, small hail, and wind gusts in excess of 35
kts.

&&

.MARINE...Today-Tonight...(Modified previous discussion)
Isolated showers and storms will be possible over the Gulf Stream
waters this afternoon and again into late tonight. Otherwise,
boating conditions will remain favorable with winds becoming light
and variable again this evening. Seas will remain around 1-2
feet.

Tue-Fri...The axis of the subtropical ridge will remain situated
across the central/north peninsula this week, resulting in favorable
boating conditions. Light southerly winds each morning, becoming
SE/ESE at 5-10kts in the afternoon associated with daily seabreezes.
The ridge axis will gradually shift northward toward late week
offering an increased onshore flow for local waters. Prevailing
winds 5-10 kts but more persistent and uniform. Seas generally 1-2ft
away from storms, with areas of 3ft on Thursday north of the Cape
and well offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  73  88 /  40  50  30  70
MCO  75  93  75  90 /  30  70  30  80
MLB  75  89  73  89 /  10  60  20  50
VRB  74  88  73  88 /  10  50  20  50
LEE  76  93  76  90 /  30  60  30  80
SFB  75  92  75  90 /  40  70  30  70
ORL  76  93  76  90 /  30  70  30  80
FPR  73  88  73  89 /  10  50  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST GRIDS...Watson
RADAR/IMPACT WEATHER....Volkmer
AVIATION...Sedlock
Hazardous weather outlook, Aug 10, 10:00 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1000 AM EDT Mon Aug 10 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1000 AM EDT Mon Aug 10 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered showers and lightning storms will be
possible near the east central Florida coast as the sea breeze
initially develops and begins to move slowly inland early this
afternoon. However, greater storm coverage with increasing intensity
is expected over the interior, west of I-95, from mid afternoon
through early evening as sea breeze and storm outflow boundaries
collide.

Some stronger storms will again be possible, with the main threats
including frequent to excessive lightning strikes, gusty winds up to
45 to 55 mph, small coin-size hail, and locally heavy rainfall.
However, localized damaging wind gusts around 60 mph and hail to an
inch in diameter is possible from a storm or two across the
interior.

.FLOOD IMPACT...
Slow moving storms will have the potential to produce locally
heavy rainfall totaling 2 to 3 inches across portions of the
interior counties late this afternoon. Temporary flooding of
roads, and other poorly drained and low lying areas may result.

.EXCESSIVE HEAT IMPACT...
Heat index readings will top out in the 102-105 range across much
of east central FLorida before onset of cloudiness and afternoon
storms later in the day.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts in excess of 35 knots will be possible this afternoon
in and close to lightning storms, mainly over the inland lakes.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Above normal chances for showers and lightning storms expected
each afternoon through mid week, especially across the interior.
Biggest threats will be frequent cloud to ground lightning
strikes, gusty winds, and torrential downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following all local, state, and CDC
guidelines.

Sedlock/Weitlich

In the hours before

Special weather statement, Aug 10, 5:10 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
510 PM EDT Mon Aug 10 2020

FLZ041-102200-
Inland Volusia FL-
510 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VOLUSIA COUNTY UNTIL
600 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLeon Springs. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
DeLand, Barberville, DeLeon Springs, DeLand Airport and West DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2910 8118 2899 8137 2903 8139 2903 8141
      2916 8149 2923 8133
TIME...MOT...LOC 2110Z 315DEG 2KT 2912 8136

Smith
Special weather statement, Aug 10, 6:11 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Melbourne FL
611 PM EDT Mon Aug 10 2020

FLZ144-102300-
Southern Lake County FL-
611 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
700 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Harris. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills and Lake Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2878 8195 2878 8170 2856 8179 2862 8196
TIME...MOT...LOC 2211Z 290DEG 3KT 2871 8190

Smith
Special weather statement, Aug 10, 6:23 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
623 PM EDT Mon Aug 10 2020

FLZ045-046-102315-
Orange FL-Seminole FL-
623 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm near
Apopka, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2878 8165 2879 8165 2878 8142 2879 8142
      2879 8136 2849 8135 2849 8166 2857 8166
      2858 8165 2859 8166 2876 8166
TIME...MOT...LOC 2223Z 027DEG 10KT 2864 8153

Smith
Special weather statement, Aug 10, 7:27 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
727 PM EDT Mon Aug 10 2020

FLZ045-144-110015-
Orange FL-Southern Lake County FL-
727 PM EDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND
SOUTHWESTERN ORANGE COUNTIES UNTIL 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Winter Garden, moving southwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Orlando, Apopka, Ocoee, Winter Garden and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2864 8166 2865 8147 2864 8146 2864 8133
      2835 8146 2835 8179 2836 8179 2836 8186
      2835 8186 2835 8196
TIME...MOT...LOC 2327Z 030DEG 8KT 2855 8158

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:10 PM EDTSpecial Weather StatementMLBVolusia50 min
Aug 10, 6:11 PM EDTSpecial Weather StatementMLBLake49 min
Aug 10, 6:23 PM EDTSpecial Weather StatementMLBOrange52 min
Aug 10, 7:27 PM EDTSpecial Weather StatementMLBLake48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.